Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Paducah, KY

August 30, 20215 counties in Kentucky

NWS Paducah, KY issued this flash flood watch at Aug 30, 2021, 2:42 AM CDT for 5 counties in Kentucky. It took effect at Aug 31, 2021, 7:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 2:42 AM CDT (07:42 UTC)
In effect from
Aug 31, 2021, 7:00 AM CDT
Expired
Aug 31, 2021, 2:11 PM CDT
In force
7 hr
Issued by
NWS Paducah, KY
Flood severity
None

Counties Calloway County, KY, Christian County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 31 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS63 KPAH 300742
FFAPAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Paducah KY
242 AM CDT Mon Aug 30 2021

KYZ009-012-017-021-022-302130-
/O.NEW.KPAH.FF.A.0005.210831T1200Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Hopkinsville, Elkton, Greenville, and 
Murray
242 AM CDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

The National Weather Service in Paducah has issued a

* Flash Flood Watch for a portion of western Kentucky, including the 
  following areas, Calloway, Christian, Muhlenberg, Todd and Trigg.

* From Tuesday morning through Tuesday evening.

* The remnants of Ida may bring locally heavy rainfall to the 
  region. From 2 to 4 inches of rainfall are expected, with locally 
  higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

GREG
4 follow-up statements
356 
WGUS63 KPAH 301955
FFAPAH

Flood Watch
National Weather Service Paducah KY
255 PM CDT Mon Aug 30 2021

KYZ009-012-017-021-022-310915-
/O.CON.KPAH.FF.A.0005.210831T1200Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Hopkinsville, Elkton, Greenville, and 
Murray
255 PM CDT Mon Aug 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING...

The Flash Flood Watch continues for

* A portion of western Kentucky, including the following areas, 
  Calloway, Christian, Muhlenberg, Todd and Trigg.

* From Tuesday morning through Tuesday evening.

* The remnants of Ida may bring locally heavy rainfall to the 
  region. Two to three inches of rainfall is expected, with locally 
  higher amounts possible. Most of this rain will occur Tuesday 
  morning.

* This amount of rainfall, especially if it occurs in a short period 
  of time or if storms repeat heavy rains over the same areas, may 
  result in flooding or flash flooding. Tropical remnants may 
  produce efficient heavy rains, so actual amounts may even be 
  higher than forecast for some locations. This too will heighten 
  the potential for flooding or flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action should Flash Flood or Flood Warnings be 
issued.

&&

$$

07
004 
WGUS63 KPAH 311254
FFAPAH

Flood Watch
National Weather Service Paducah KY
754 AM CDT Tue Aug 31 2021

KYZ009-012-017-021-022-010000-
/O.CON.KPAH.FF.A.0005.000000T0000Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Hopkinsville, Elkton, Greenville, and 
Murray
754 AM CDT Tue Aug 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of western Kentucky, including the following areas, 
  Calloway, Christian, Muhlenberg, Todd and Trigg.

* Through this evening.

* The remnants of Ida may bring locally heavy rainfall to the 
  region. From one to three inches of rainfall is expected, with 
  locally   higher amounts possible. Most of this rain will occur 
  Tuesday
  morning.


* This amount of rainfall, especially if it occurs in a short period 
  of time or if storms repeat heavy rains over the same areas, may
  result in flooding or flash flooding. Tropical remnants may 
  produce efficient heavy rains, so actual amounts may even be
  higher than forecast for some locations. This too will heighten 
  the potential for flooding or flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

GREG
188 
WGUS63 KPAH 311609
FFAPAH

Flood Watch
National Weather Service Paducah KY
1109 AM CDT Tue Aug 31 2021

KYZ009-311715-
/O.CAN.KPAH.FF.A.0005.000000T0000Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway-
Including the cities of Murray
1109 AM CDT Tue Aug 31 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of western Kentucky, including 
the following area, Calloway County, has been cancelled.

$$

KYZ012-017-021-022-010300-
/O.CON.KPAH.FF.A.0005.000000T0000Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trigg-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Hopkinsville, Elkton, and Greenville
1109 AM CDT Tue Aug 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

The Flash Flood Watch continues for

* A portion of western Kentucky, including the following areas, 
  Christian, Muhlenberg, Todd and Trigg.

* Until 10 PM CDT this evening.

* The remnants of Ida continue to bring the potential for locally 
  heavy rainfall to the region. Additional rainfall up to 2 inches 
  is still possible, especially for Christian and Todd counties.

* This amount of rainfall, especially as it falls over already 
  soaked grounds, may result in flooding or flash flooding. Tropical 
  remnants  produce efficient heavy rains, so actual amounts may 
  even be higher than forecast for some locations. This too will 
  heighten the potential for flooding or flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

07
454 
WGUS63 KPAH 311911
FFAPAH

Flood Watch
National Weather Service Paducah KY
211 PM CDT Tue Aug 31 2021

KYZ012-017-021-022-312015-
/O.CAN.KPAH.FF.A.0005.000000T0000Z-210901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trigg-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Hopkinsville, Elkton, and Greenville
211 PM CDT Tue Aug 31 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of western Kentucky, including 
the following counties...Christian, Muhlenberg, Todd, and Trigg, has 
been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

$$

07

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 6:52 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 29, 6:52 PM CDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 PM CDT Sun Aug 29 2021

.UPDATE...
Issued at 652 PM CDT Sun Aug 29 2021

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 244 PM CDT Sun Aug 29 2021

Isolated to scattered convection is concentrated across southeast
Missouri into southwest Illinois, basically along the far
west/northwest fringes of the PAH CWA. This activity is mainly
diurnally-driven along a convergence zone, and it will diminish in
coverage this evening with the loss of diurnal heating. Overnight
lows will be in the lower 70s.

Late tonight into Monday morning, PoPs will increase along and
north of the I-64 corridor as the tropical moisture from Ida
begins to interact with a diffuse frontal boundary positioned to
our north. PoPs will increase from north to south as the frontal
boundary moves closer to the CWA. The entire CWA will see likely
PoPs Monday afternoon. Given the tropical moisture's interaction
with the frontal boundary, there is some concern that localized
flash flooding could occur, especially north of Route 13 in
southern IL and into southwest IN. Current QPF ranges from 0.5 to
1.5" through 0z Tuesday in this area, but locally higher amounts
are possible. Confidence was too low for a Flash Flood Watch at
this time, but a short-fuse one may be needed for Monday afternoon
if QPF trends much higher. High temperatures will reach the
middle to upper 80s.

The main rain shield from Ida looks to move through the Tennessee
Valley early Tuesday through Tuesday night. The trend has been for
the remnant circulation to pass farther to the east than
previously forecast. As a result, only the far east/southeast
counties in the KY Pennyrile now look to receive heavy rain from
this round of precipitation. Given that a small shift to the east
would take the entire forecast area out of the heavy rain threat,
thought it was still too early for Flash Flood Watch. Will
continue to highlight the flooding potential for both Monday and
Tuesday in the ongoing ESF. The further eastward path of Ida will
minimize the gradient wind risk, with gusts of only 15-20 kts
forecast Tuesday in western Kentucky and even lower elsewhere.
High temperatures Tuesday will be cooled by rain and clouds,
remaining in the upper 70s to lower 80s.

.LONG TERM...(Wednesday through Sunday)
Issued at 244 PM CDT Sun Aug 29 2021

The impacts from the remnants of Hurricane Ida should mostly be east
of the Quad State by 12Z Wednesday, but we will linger a slight
chance of showers in Todd county Kentucky in the early morning.
Otherwise, the extended forecast is virtually dry.

The Quad State will be sandwiched between an upper ridge over the
Plains and a trough over the Appalachians. This will result in
northerly flow aloft which will push dry surface high pressure
southward through the region Wednesday. The upper ridge will build
eastward overhead by Friday, but the surface high will remain in
place. All of this results in a well-earned period of quiet weather
Wednesday through Friday. High temperatures will be in the low to
mid 80s, with lows in the upper 50s to lower 60s. These below normal
temperatures will be accompanied by low humidity.

As we head into next weekend, the medium range guidance diverges
into 2 main camps. One, like the 12Z GFS, keeps the upper ridge in
place through the weekend, resulting in dry weather with
temperatures climbing back to normal levels. The ECMWF represents
the other camp in bringing a strong trough into the Great Lakes
which flattens the ridge enough to allow a cold front to reach our
region Sunday. This solution would also lead to a warming trend, but
would result in some shower and thunderstorm potential. We have some
very slight chance PoPs on the periphery of the Quad State Sunday
afternoon, but the forecast is essentially dry for now, as we await
more clarity in the guidance.

&&

.AVIATION...
Issued at 652 PM CDT Sun Aug 29 2021

Largely VFR conditions are forecast through Monday. Conditions
should be mainly dry tonight, with the possible exception of
isolated showers. The approach of upper level energy from the
north and energy emanating from the remnants of Ida should give
the area increasing coverage of showers and thunderstorms through
the day Monday. The activity looks to be more common across our
northern counties (KMVN/KEVV/KOWB) and more scattered across the
south (KCGI/KPAH). Winds will generally be light and variable,
though a south to southeasterly direction should be favored.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Aug 29, 3:07 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 PM CDT Sun Aug 29 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 PM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible through early
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected
Monday afternoon. Heavy rain, lightning, and localized flooding
are possible, especially north of Route 13 in southern Illinois
and into southwest Indiana.

Areas of heavy rain from the remnants of Ida will move through
the southern Pennyrile region of western Kentucky Tuesday
possibly into Tuesday night. Localized flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

DWS/DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:03 PM CDTFlash Flood WarningPAHDaviess117 min

Nearby

Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.